Q. I have been eating Argo cornstarch since I was 19. It started when I was in my first pregnancy and I’ve been eating it ever since. I used to eat a box a day and I think it is making me gain weight. I’m trying to cut back but it’s hard. I also have a very low blood count. I have tried everything possible to stop but nothing is helping. I’m 33.

A. Your low blood count may provide the explanation. Ask your doctor about correcting the anemia. Low iron or zinc levels can sometimes trigger pica, a craving for non-food substances. Cornstarch and laundry starch are common objects of cravings, but we have also heard from readers who crave ice chips or even foods such as popcorn, carrots or radishes. Usually these cravings disappear once the deficiency is eliminated.

Join Over 75,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Audit Queen
    MS
    Reply

    I have been starch free since 2009. I stopped cold turkey. It will be officially six years in September. If I can stop you all can overcome this addiction as well. I must admit it wasn’t easy. I love the weight loss and my new figure. I’m not one to brag, but I must admit I’m a brick house. Eating starch destroyed my teeth and I’m looking at thousands of dollars in repair. I also have to see a gastroenterologist because of chronic constipation issues. Ladies leave the stuff alone. I must admit the cravings will return. Out of the blue they start hitting me recently. I’ll watch people eating the stuff on YouTube. But I have not given in to the temptations. I love my health way more than that stuff.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.